Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Paducah, KY

March 20, 2004Union County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Mar 20, 2004, 8:56 AM CST for Union County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2004, 8:56 AM CST (14:56 UTC)
Expired
Mar 20, 2004, 9:30 AM CST
In force
34 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Union County, IL

The radar

The Paducah radar (KPAH), 62 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:15 PM CST, 17 hours 41 minutes earlier.

Area forecast discussion, Mar 19, 3:15 PM CST, 17 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CST FRI MAR 19 2004

.DISCUSSION...

MAIN CONCERN FOR THIS FORECAST IS THE CHANCE FOR SEVERE WEATHER AND
POPS WITH AND AHEAD OF THE COLD FRONT TO MOVE THROUGH THE AREA
SATURDAY.

THE 12Z ETA AND GFS RUNS BOTH GENERATE ELEVATED CONVECTION ACROSS
THE QUAD STATE LATE TONIGHT.  HOWEVER...THE GFS FOCUSES THE
CONVECTION ACROSS THE SOUTHERN HALF OF THE AREA...WHILE THE ETA
FOCUSES IT FURTHER NORTH.  IN BOTH CASES THE CONVECTION DEVELOPS
OVER SOUTHEAST MISSOURI AROUND 09Z AND SHIFTS EASTWARD...COVERING
MOST OF THE AREA EAST OF THE MISSISSIPPI RIVER THROUGH 15Z.  THE GFS
IS FAVORED BECAUSE IT SEEMS TO VERIFY BETTER AT 18Z WITH THE
MID-LEVEL IMPULSE THAT WILL HELP TO INITIATE CONVECTION.  THE GFS
NOW IS ALSO FASTER WITH THE FRONTAL PASSAGE...WHICH WOULD PUSH THE
NOCTURNAL WARM ADVECTION ZONE FURTHER SOUTH.  NOT SURE JUST HOW
UNSTABLE IT WILL BE...BUT THE POTENTIAL EXISTS FOR SOME DECENT HAIL
WITH SOME OF THESE STORMS.

FAVORED THE FASTER FRONTAL PASSAGE OF THE GFS...SO TRIED TO MAP THE
POPS/WX GRIDS AFTER ITS SOLUTION.  WILL HAVE 50-60 POPS OVER THE
AREA AFTER MIDNIGHT TONIGHT...AND THEN WILL SHIFT 60S OVER THE
SOUTHERN PENNYRILE REGION FOR 12Z-15Z SATURDAY...WITH LESSER CHANCY
POPS FURTHER NORTH AND WEST.  15Z-18Z...GENERALLY WENT WITH
LIKELIES...SHIFTING THE FOCUS NORTH TO SOUTH THROUGH THE DAY.
KNOCKED POPS DOWN TO CHANCE ALL BUT SOUTHERN PENNYRILE LATE SATURDAY
AFTERNOON...WITH THE FRONT STILL IN THAT VICINITY.  WILL KEEP
LINGERING POPS THROUGH 03Z SATURDAY EVENING.

SEVERE POTENTIAL SATURDAY WILL BE HIGHLY DEPENDENT ON THE TIMING AND
LOCATION OF LATE NIGHT CONVECTION AND FRONTAL PASSAGE SATURDAY.  IF
THE ATMOSPHERE AHEAD OF THE FRONT IS UNTOUCHED...OR HAS TIME TO
RECOVER...GOOD INSTABILITY SHOULD BE PRESENT.  SOUTHEAST MISSOURI
LOOKS TO BE THE MOST LIKELY AREA FOR DECENT INSTABILITY TO DEVELOP
AHEAD OF THE FRONT SATURDAY.

THINGS SHOULD CLEAR OUT QUICKLY BY SUNDAY MORNING...BUT TEMPERATURES
WILL BE A LITTLE BELOW NORMAL SUNDAY AND MONDAY.  AS THE SURFACE
HIGH SHIFTS EAST BY TUESDAY...SOUTHERLY WINDS WILL DEVELOP ACROSS
THE ENTIRE REGION...LEADING TO SEVERAL DAYS OF WARM...MOIST
ADVECTION.  THE WARM FRONT SHOULD STAY TO OUR NORTH THROUGH THE
WEEK...UNLIKE THE OVER AGRESSIVE GFS.

AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY STAYED CLOSE TO
THE MAV GUIDANCE.

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

DRS
Hazardous weather outlook, Mar 20, 4:53 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CST SAT MAR 20 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
453 AM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING...NORTH OF A LINE FROM NEW MADRID MISSOURI TO EVANSVILLE
INDIANA. THE CHANCE FOR SEVERE WEATHER WILL SHIFT SOUTH OF THIS LINE
DURING THE AFTERNOON HOURS.

CLUSTERS OF THUNDERSTORMS WILL LIKELY DEVELOP AND MOVE TOWARD
SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 8 AND 10
AM...STRETCHING ALONG THE OHIO RIVER AROUND THE NOON HOUR. A FEW OF
THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

NEARLY ALL OF THE THUNDERSTORM ACTIVITY SHOULD EXIT THE QUAD STATE
REGION BETWEEN 5 PM AND 9 PM...ENDING ANY FURTHER THREAT FOR SEVERE
WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THROUGHOUT THE QUAD STATE AREA
LATE THIS MORNING AND INTO THE AFTERNOON.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 9:12 AM CSTSevere Thunderstorm WarningPAHFranklin33 min
Mar 20, 9:21 AM CSTSevere Thunderstorm WarningPAHWilliamson24 min
Mar 20, 9:24 AM CSTSevere Thunderstorm WarningPAHJohnson, Union51 min
Mar 20, 1:36 PM CSTSevere Thunderstorm WarningPAHUnion39 min
Mar 20, 2:15 PM CSTSevere Thunderstorm WarningPAHSaline30 min
Mar 20, 2:19 PM CSTSevere Thunderstorm WarningPAHJohnson26 min
Mar 20, 10:09 AM CSTSevere Thunderstorm WarningPAHHenderson36 min
Mar 20, 10:55 AM CSTSevere Thunderstorm WarningPAHDaviess35 min
Mar 20, 11:39 AM CSTSevere Thunderstorm WarningPAHLyon36 min
Mar 20, 11:49 AM CSTSevere Thunderstorm WarningPAHTrigg41 min
Mar 20, 12:10 PM CSTSevere Thunderstorm WarningPAHCalloway50 min
Mar 20, 12:35 PM CSTFlash Flood WarningPAHCalloway115 min
Mar 20, 10:00 AM CSTSevere Thunderstorm WarningPAHRipley45 min
Mar 20, 10:41 AM CSTSevere Thunderstorm WarningPAHButler34 min
Mar 20, 1:23 PM CSTSevere Thunderstorm WarningPAHBollinger52 min
Mar 20, 2:31 PM CSTSevere Thunderstorm WarningPAHStoddard44 min
Mar 20, 2:50 PM CSTSevere Thunderstorm WarningPAHCarter25 min
Mar 20, 3:09 PM CSTSevere Thunderstorm WarningPAHButler36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.